Science China Mathematics

, Volume 62, Issue 11, pp 2317–2330 | Cite as

On spectral theory of the Riemann zeta function

  • Xian-Jin LiEmail author


Every nontrivial zero of the Riemann zeta function is associated as eigenvalue with an eigenfunction of the fundamental differential operator on a Hilbert-Pólya space. It has geometric multiplicity one. A relation between nontrivial zeros of the zeta function and eigenvalues of the convolution operator is given. It is an analogue of the Selberg transform in Selberg’s trace formula. Elements of the Hilbert-Pólya space are characterized by the Poisson summation formula.


Hilbert-Pólya space spectrum of operators zeros of zeta function 


46A03 11M26 


  1. 1.
    Bombieri E. Remarks on Weil’s quadratic functional in the theory of prime numbers, I. Rend Mat Acc Lincei, 2000, 11: 183–233MathSciNetzbMATHGoogle Scholar
  2. 2.
    Connes A. Trace formula in noncommutative geometry and the zeros of the Riemann zeta function. Selecta Math (NS), 1999, 5: 29–106MathSciNetCrossRefGoogle Scholar
  3. 3.
    Meyer R. A spectral interpretation for the zeros of the Riemann zeta function. In: Mathematisches Institut, Georg-August-Universität Seminars Winter Term. Göttingen: Universitätsdrucke Göttingen, 2005, 117-137Google Scholar
  4. 4.
    Selberg A. Harmonic analysis and discontinuous groups on weakly symmetric Riemannian spaces with applications to Dirichlet series. J Indian Math Soc (NS), 1956, 20: 47–87MathSciNetzbMATHGoogle Scholar
  5. 5.
    Stein E M, Shakarchi R. Real Analysis. Princeton: Princeton University Press, 2005CrossRefGoogle Scholar
  6. 6.
    Titchmarsh E C. The Theory of Functions, 2nd ed. Oxford: Oxford University Press, 1939zbMATHGoogle Scholar
  7. 7.
    Titchmarsh E C. Introduction to the Theory of Fourier Integrals, 2nd ed. Oxford: Oxford University Press, 1967Google Scholar
  8. 8.
    Titchmarsh E C. The Theory of the Riemann Zeta-Function, 2nd ed. Oxford: Oxford University Press, 1986zbMATHGoogle Scholar
  9. 9.
    Weil A. Sur les formules explicites de la théorie des nombres. Izv Akad Nauk SSSR Ser Mat, 1972, 36: 3–18MathSciNetzbMATHGoogle Scholar

Copyright information

© Science China Press and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsBrigham Young UniversityProvoUSA

Personalised recommendations